Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 249, NWS Amarillo, TX

August 5, 2016Armstrong County, Carson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 5, 2016, 6:11 PM CDT for Armstrong County, Carson County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 6:11 PM CDT (23:11 UTC)
Expired
Aug 5, 2016, 6:46 PM CDT
In force
35 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Armstrong County, TX, Carson County, TX

The radar

The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS54 KAMA 052311
SVRAMA
TXC011-065-060015-
/O.NEW.KAMA.SV.W.0249.160805T2311Z-160806T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
611 PM CDT FRI AUG 5 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTH CENTRAL CARSON COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 715 PM CDT

* AT 611 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
  OF CLAUDE...MOVING EAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           HAIL DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  CLAUDE.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 88 AND 107.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3506 10156 3523 10155 3526 10120 3506 10117
TIME...MOT...LOC 2311Z 267DEG 6KT 3516 10139 

HAIL...1.25IN
WIND...60MPH
 
$$

LFM
1 follow-up statement
360 
WWUS54 KAMA 052346
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT FRI AUG 5 2016

TXC011-065-052356-
/O.CAN.KAMA.SV.W.0249.000000T0000Z-160806T0015Z/
ARMSTRONG TX-CARSON TX-
646 PM CDT FRI AUG 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ARMSTRONG AND SOUTH
CENTRAL CARSON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3506 10156 3523 10155 3526 10120 3506 10117
TIME...MOT...LOC 2341Z 267DEG 6KT 3516 10132 

$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 4:34 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 5, 4:34 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
434 PM CDT FRI AUG 5 2016

.DISCUSSION...
A couple of boundaries will likely produce some showers and
thunderstorms tonight. An old outflow boundary is moving north across
the southern Texas Panhandle. Visible satellite shows some developing
thunderstorms along this boundary. A cold front lies generally along
or just north of the Canadian River. This front may also spark some
showers and thunderstorms. The panhandles remain under a moist
subtropical plume in the upper levels and thunderstorms over eastern
New Mexico may move across northwest sections in the southwest flow
aloft. So have put the highest pops across the northwest as this area
will be closest to the better moisture.

By Saturday at 12Z much of the area looks to be under a ridge of
high pressure that extends from eastern New Mexico through portions
of central Arkansas and Louisiana. This will likely remain the trend
through the weekend until early next week when the upper level ridge
breaks down some and H5 heights lower in the region, allowing for
continued relatively weak flow aloft. Somewhat drier air will move
into the area, especially in the western and central portions of the
Combined Panhandles on Saturday, limiting our precipitation
potential through the weekend.

Moisture in the mid levels will return on Monday and persist through
the rest of the week and aid in the formation of convection. Although
H5 flow will be weak, mid level flow will be a bit stronger with
values around 40 KTS overnight as the low level jet ramps up. This,
along with diurnal heating will allow for low end precipitation
potential to be included each day next week. The best chance for rain
and organized convection will be at the end of the forecast period
when a front is expected to move through the area. However, the
ECMWF and GFS are in disagreement on the placement and timing of the
front as the ECMWF wants to bring the feature through the Texas and
Oklahoma Panhandles during the day on Friday, and the GFS moves the
front through during the day on Saturday. For now have decided to go
with a blend of the two and included widespread rain chances on
Friday morning and increasing through the evening and overnight
hours. Overall, temperatures will stay somewhat consistent with highs
in the mid to upper 90s with some places in the far southeast getting
closer 100 degrees.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                70  97  70  97  71 /  20  10  10   5  10
Beaver OK                  70  97  72  99  72 /  40  20  20  20  30
Boise City OK              65  93  65  92  67 /  50  20  20  30  30
Borger TX                  73  98  74  99  74 /  20  10  10   5  20
Boys Ranch TX              69  98  70  98  72 /  20  10  10   5  20
Canyon TX                  69  97  68  97  70 /  20  10  10   5  10
Clarendon TX               70  98  70  98  72 /  10  10  10  10  10
Dalhart TX                 67  96  67  96  68 /  30  10  20  20  20
Guymon OK                  68  97  70  97  70 /  50  20  20  20  30
Hereford TX                69  97  69  96  70 /  10   5  10   5  10
Lipscomb TX                72  98  73  99  73 /  20  10  10  10  20
Pampa TX                   70  95  70  97  71 /  20  10  10  10  10
Shamrock TX                72 100  72 100  72 /  10  10  10   5  10
Wellington TX              74 101  72 101  74 /  10  10   5   5  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/10
Hazardous weather outlook, Aug 5, 4:41 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
441 PM CDT FRI AUG 5 2016

OKZ001>003-TXZ001>020-060945-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
441 PM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THIS EVENING AND OVERNIGHT. A FEW STORMS IN THE AREA MAY PULSE UP AND
BRIEFLY BECOME STRONG PRODUCING VERY HEAVY DOWNPOURS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES WILL REMAIN ACROSS THE FAR NORTHERN PANHANDLES
THIS WEEKEND AND WILL RETURN TO THE REMAINDER OF THE AREA NEXT WEEK.
SOME STORMS MAY BRIEFLY BECOME STRONG PRODUCING VERY HEAVY
DOWNPOURS...SMALL HAIL AND GUSTY WINDS...BUT ORGANIZED SEVERE STORMS
ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 5, 4:22 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
422 PM CDT FRI AUG 5 2016

TXZ012-017-052200-
POTTER TX-RANDALL TX-
422 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RANDALL AND
SOUTHEASTERN POTTER COUNTIES UNTIL 500 PM CDT...

AT 421 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
AMARILLO...MOVING NORTH AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AMARILLO AND MESCALERO PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3508 10175 3508 10197 3539 10202 3538 10169
TIME...MOT...LOC 2121Z 180DEG 16KT 3517 10186

LFM
Special weather statement, Aug 5, 4:57 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT FRI AUG 5 2016

TXZ012-013-017-018-052230-
ARMSTRONG TX-POTTER TX-RANDALL TX-CARSON TX-
457 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
SOUTHWESTERN CARSON...NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER
COUNTIES UNTIL 530 PM CDT...

AT 456 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF WASHBURN...OR 12 MILES SOUTHEAST
OF AMARILLO... MOVING EAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AMARILLO AND WASHBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3501 10154 3501 10179 3522 10174 3523 10153
TIME...MOT...LOC 2156Z 259DEG 6KT 3510 10165

LFM
Special weather statement, Aug 5, 5:24 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
524 PM CDT FRI AUG 5 2016

TXZ012-013-017-018-052300-
ARMSTRONG TX-POTTER TX-RANDALL TX-CARSON TX-
524 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
SOUTHWESTERN CARSON...NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER
COUNTIES UNTIL 600 PM CDT...

AT 524 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF LAKE TANGLEWOOD...OR 12 MILES SOUTHEAST OF AMARILLO.
THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AMARILLO...LAKE TANGLEWOOD AND WASHBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3498 10183 3529 10172 3530 10143 3499 10150
TIME...MOT...LOC 2224Z 291DEG 2KT 3508 10165

LFM
Special weather statement, Aug 5, 6:04 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
604 PM CDT FRI AUG 5 2016

TXZ013-018-052345-
ARMSTRONG TX-CARSON TX-
604 PM CDT FRI AUG 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG AND SOUTHERN
CARSON COUNTIES UNTIL 645 PM CDT...

AT 603 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF CLAUDE. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLAUDE...GROOM...WASHBURN AND GOODNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3500 10158 3529 10158 3530 10109 3501 10109
TIME...MOT...LOC 2303Z 249DEG 2KT 3512 10144

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:16 PM CDTSpecial Weather StatementAMASherman44 min
Aug 5, 4:22 PM CDTSpecial Weather StatementAMAPotter38 min
Aug 5, 4:57 PM CDTSpecial Weather StatementAMARandall33 min
Aug 5, 5:24 PM CDTSpecial Weather StatementAMARandall36 min
Aug 5, 6:04 PM CDTSpecial Weather StatementAMAArmstrong41 min
Aug 5, 6:49 PM CDTSpecial Weather StatementAMAArmstrong41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.